Oklahoma, 2002

Hail and Damaging Winds in Oklahoma, July 20 to 22, 2002

July 20 to 22, 2002 · NWS OUN · 11 events in 5 counties and zones

6 hail, 4 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 20, 2:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 20, 2:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT SAT JUL 20 2002

CURRENT CONVECTION LESS IN COVERAGE THAN YESTERDAY AS EXPECTED...
WILL CARRY ISOLATED THUNDERSTORMS THROUGH THE EARLY EVENING HOURS
ONLY. TEMPS QUITE WARM THIS AFTERNOON PARTICULARLY IN NW AND NRN
ZONES WHERE TEMPS ARE JUST ABOVE 100. MODELS SHOWING EVEN MORE
WARMING IN LOW LEVELS SUNDAY SO HAVE GONE A LITTLE HIGHER THAN
PREVIOUS DAYS...NOT THAT FAR FROM THE CENTER-OF-THE-SUN-HOT ETA
GUIDANCE AND 2M TEMPS. SLIGHTLY WARMER MID LEVEL TEMPS SUNDAY SO
HAVE KEPT PRECIP OUT OF FCST PRODUCTS.

MODELS IN FAIR AGREEMENT ON TIMING OF FRONT TO MOVE INTO NW ZONES ON
MONDAY. HAVE KEPT POPS AT SLT CHC AS COVERAGE EXPECTED TO BE SMALL.
MAY NEED TO RAISE POPS IF MID LEVEL FLOW/BAROCLINIC INCREASES FROM
CURRENT PROGS. LATEST MRF/AVN HAS AGAIN PUSHED FRONT AND PRECIP WELL
INTO TX TUE-WED. LAST FRONT DID PUSH THAT FAR BUT UPR PATTERN WAS
MUCH DIFFERENT. AGREE WITH PREV THINKING THAT FRONT MAY HANG UP
AND WASH OUT OVER SOUTHERN OK/NW TX SO HAVE KEPT SLT CHC INTO WED.

THU-SAT LOOK WARM AGAIN AS LATEST MRF HAS EAST-WEST ORIENTED RIDGE
BUILDING INTO THE SOUTH-CENTRAL U.S.  ECMWF ALSO HAS RIDGE OVER THE
SAME AREA A LITTLE FURTHER EAST AND A LITTLE SOONER. MRF DOING
FAIRLY WELL THIS SUMMER SO HAVE BUMPED MAX TEMPS UP A LITTLE ON
THU-SAT. FRONTS SHOULD REMAIN NORTH OF THE AREA BUT SLT CHC WE COULD
SEE A FROPA LATE SAT OR SUN. NOT MUCH CONFIDENCE AT THIS POINT SO
KEPT SAT FCST DRY.

FCSTID = 13

OKC  74  97 73  98  /   5  10   5  20
HBR  74  99 74 100  /  10  10   5  10
SPS  75  98 73  98  /   5  10   5  10
GAG  70 101 72  96  /  10  10  10  20
PNC  74 100 73  98  /  10  10  10  20
DUA  73  96 72  96  /   5  10   5  10

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jul 20, 11:00 AM CST, 5 hours before
OKZ004>048-050>052-TXZ083>090-201830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT JUL 20 2002

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...BUT WEAK WINDS ALOFT WILL RESULT IN LIMITED STORM
ORGANIZATION. THE PROBABILITY OF ANY STORMS REACHING SEVERE LIMITS
WILL BE VERY SMALL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUN JUL 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY JULY 21.

 MILLER

The radar

The Norman radar (KTLX), 77 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Canadian

When
July 20, 4:00 PM CST
Where
Canadian County, Okarche
Measured
2.5 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.717, -97.983

Hail, Blaine

When
July 22, 2:50 PM CST
Where
Blaine County, 6 mi N of Watonga
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.933, -98.417

Thunderstorm Wind, Kingfisher

When
July 22, 3:25 PM CST to 3:30 PM CST
Where
Kingfisher County, Okarche
Measured
57 kt (66 mph)
Reported by
STORM CHASER
Coordinates
35.733, -97.967

Wind gusts between 59 mph and 66 mph were measured between 1525 CST and 1530 CST.

Thunderstorm Wind, Kingfisher

When
July 22, 3:55 PM CST
Where
Kingfisher County, Okarche
Measured
57 kt (66 mph)
Reported by
STORM CHASER
Coordinates
35.733, -97.967

Hail, Kingfisher

When
July 22, 4:00 PM CST
Where
Kingfisher County, Okarche
Measured
2.5 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.733, -97.967

Hail, Kingfisher

When
July 22, 4:05 PM CST
Where
Kingfisher County, 9 mi NW of Okarche
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.833, -98.083

Thunderstorm Wind, Canadian

When
July 22, 4:15 PM CST
Where
Canadian County, 6 mi E of El Reno
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
35.533, -97.867

Three power poles were blown down.

Lightning, Custer

When
July 22, 4:15 PM CST
Where
Custer County, Clinton
Property damage
$500
Reported by
NEWSPAPER
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Lightning struck a tree on Glenn Smith Road.

Hail, Canadian

When
July 22, 4:25 PM CST
Where
Canadian County, Calumet
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.600, -98.117

Thunderstorm Wind, Custer

When
July 22, 4:25 PM CST
Where
Custer County, 1 mi E of Clinton
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
35.517, -98.950

The top of a restaurant sign was blown off east of town.

Hail, Roger Mills

When
July 22, 5:35 PM CST
Where
Roger Mills County, Strong City
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
35.667, -99.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303786, 5303776, 5303779, 5303780, 5303785, 5303781, 5303782, 5303783, 5303778, 5303784, 5303777.